Louisiana, 2009

Tornadoes and Flash Flooding in Louisiana, March 25 to 27, 2009

March 25 to 27, 2009 · NWS LIX · 27 events in 18 counties and zones

Several episodes of widespread severe weather and heavy rainfall occurred from March 26th through the 28th as a series of strong upper air disturbances impacted the central gulf region as a meandering and nearly stationary frontal boundary drifted back and forth across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.8 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Several episodes of widespread severe weather and heavy rainfall occurred from March 26th through the 28th as a series of strong upper air disturbances impacted the central gulf region as a meandering and nearly stationary frontal boundary drifted back and forth across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 25, 7:59 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 25, 7:59 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
859 PM CDT WED MAR 25 2009

.UPDATE...
PRODUCTS HAVE BEEN UPDATED TO INCLUDE TORNADO WATCH.

&&

.PREV DISCUSSION... /ISSUED 829 PM CDT WED MAR 25 2009/

SOUNDING DISCUSSION...

NOTE...A 6Z SPECIAL RELEASE WILL BE LAUNCHED FOR SEVERE WEATHER
MONITORING.

THE ENVIRONMENT IS MOIST AND UNSTABLE WITH A PRECIPITABLE WATER
VALUE OF 1.37 INCHES AND A LIFTED INDEX VALUE OF -5.2. AN
INVERSION IS PRESENT NEAR 675 MB BUT IS EXPECTED TO ERODE
THROUGHOUT THE NIGHT...A SOUTHERLY FLOW CONTINUES TO FEED
MOISTURE INTO OUR AREA. THE RICKS INDEX GIVES US A VALUE OF 205
WHICH SIGNIFIES A HIGH SEVERE WEATHER POTENTIAL. CURRENTLY NORTH
LOUISIANA IS EXPERIENCING GUSTY WINDS...HEAVY RAINFALL...AND THE
POTENTIAL FOR TORNADOES.

PREV DISCUSSION... /ISSUED 351 PM CDT WED MAR 25 2009/

SYNOPSIS...
FRONTAL BOUNDARY APPEARS TO HAVE BECOME STATIONARY ALONG
INTERSTATE 12 IN SOUTHEAST LOUISIANA...AS SHOWN BY SCATTERED
CONVECTIVE BAND. TO THE SOUTH...DEW POINTS IN THE UPPER 60S...NEAR
60 TO THE NORTH. UPPER IMPULSE STILL WELL BACK IN TEXAS...SO WE
ARE AT LEAST SEVERAL HOURS FROM MORE WIDESPREAD CONVECTIVE INITIATION.

SHORT TERM...
SEVERAL ROUNDS OF CONVECTION OVER THE NEXT 72 HOURS WITH BOTH
SEVERE WEATHER AND FLOODING CONCERNS. NAM MODEL SOLUTION IS THE
SLOWEST...WITH GFS QUICKER. REALITY WILL BE IN THE MIDDLE...TILTED
SOMEWHAT TOWARD GFS SOLUTION...WHICH WILL HAVE FRONT THROUGH THE
AREA BY SUNRISE SATURDAY MORNING.

FIRST ROUND OF CONVECTION WILL BE OVERNIGHT TONIGHT AS IMPULSE
CURRENTLY ENTERING WEST TEXAS MOVES EASTWARD ENHANCING LIFT ALONG
THE FRONT. SECOND IMPULSE WILL ROTATE THROUGH OVERNIGHT TOMORROW
NIGHT...AND FINAL IMPULSE WITH MAIN UPPER LOW WILL MOVE THROUGH ON
FRIDAY NIGHT. MOST SIGNIFICANT IMPULSE WILL BE THE ONE ON FRIDAY
NIGHT AS TROF WILL BE NEGATIVELY TILTED.

AIRMASS IS ALREADY UNSTABLE SOUTH OF THE BOUNDARY WITH LIFTED
INDICES AROUND -5 AND CAPES NEAR 2000. WET BULB ZERO LEVELS FROM
MORNING SOUNDING WERE ALREADY AROUND 9500 FEET WITH HELICITY
VALUES ABOVE 250. THIS WOULD INDICATE THAT ALL MODES OF SEVERE
WEATHER WILL BE POSSIBLE WITH EACH EVENT. WILL MENTION POTENTIAL
FOR SEVERE IN THE ZONES...AS WELL AS IN THE HWO.

WHAT STORMS WE HAVE HAD HAVE BEEN EFFICIENT RAINFALL PRODUCERS
WITH UP TO 1.5 INCHES IN AN HOUR OR TWO. WITH SEVERAL ROUNDS OF
THUNDERSTORMS ANTICIPATED...SOME AREAS COULD SEE 3 TO 6 INCHES OF
RAIN BY SATURDAY MORNING...WITH ISOLATED HIGHER AMOUNTS. WILL GO
AHEAD AND ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE AREA AND RUN
UNTIL FRONT IS FORECAST TO BE CLEAR OF THE AREA...12Z ON SATURDAY.

TEMPERATURES WILL REMAIN ABOVE NORMAL UNTIL FRONTAL PASSAGE.
OVERNIGHT LOWS GENERALLY HAVE BEEN RUNNING ABOVE GUIDANCE AND WILL
CONTINUE THIS TREND.

LONG TERM...
AS MOST OF THE SIGNIFICANT WEATHER IS IN THE SHORT TERM PORTION OF
THE FORECAST...MAJOR CHANGES WERE NOT NECESSARY IN THE LONG TERM
PORTION OF THE FORECAST. WILL GO WITH MENTION OF POSSIBLE
PRECIPITATION MONDAY NIGHT INTO TUESDAY...WHICH AGREES WITH
GFS/ECMWF SOLUTIONS.

AVIATION...
BIGGEST ISSUES WILL BE LOW CLOUDS...CONVECTION AND TIMING OF THE
FRONT. OUR FRONT THIS MORNING HAS ALREADY STARTED TO RETREAT BACK
TO THE NORTH AS IT MOVES NORTH OF BTR SOMETIME B/T 20-22Z WINDS
WILL BACK AROUND TO THE SOUTH. MCB WILL FOLLOW SUIT SOMETIME B/T
23-01Z. SCT SHRA AND ISLTD TSRA WILL CONTINUE ALONG THE FRONT
UNTIL IT FINALLY GETS NORTH OF THE AREA BUT AS ANOTHER SURFACE LOW
MOVES INTO MS LATE TONIGHT IT WILL BEGIN TO DRIVE THE COLD FRONT
BACK INTO THE CWA. THE FRONT WILL LIKELY MOVE THROUGH MCB B/T 6-8Z
WITH TSRA EXPECTED ALONG IT. SOME OF THESE STORMS WILL PROBABLY BE
STRONG TO SEVERE WITH DAMAGING WINDS AND THE RISK OF A TORNADO OR
TWO. THIS FRONT WILL CONTINUE TO MOVE TO THE SOUTH MOVING THROUGH
BTR B/T 7-9Z AND THEN APPROACHING MSY AROUND 10-12Z. OUTSIDE OF
CONVECTION AND AHEAD OF THE FRONT SKIES WILL REMAIN IN VFR STATUS
BUT CEILINGS WILL LIKELY RANGE FROM 4-5K FT. UNDER CONVECTION AND
AFTER THE FRONT MOVES THROUGH CEILINGS WILL FALL INTO MVFR STATUS.
AS FOR VISBIES THE BIGGEST ISSUE WILL BE WITH CONVECTION OTHERWISE
EVERYONE SHOULD MOSTLY REMAIN IN VFR STATUS(TEMPO MVFR 4-5SM WILL
BE POSSIBLE AT MCB) /CAB/

MARINE...
MODERATE TO OCCASIONALLY STRONG ONSHORE FLOW WILL CONTINUE THROUGH
THE REMAINDER OF THE WORK WEEK IN ADVANCE OF A STRONG COLD FRONT
THAT WILL PUSH ACROSS THE COASTAL WATERS LATE FRIDAY NIGHT AND
SATURDAY MORNING. WINDS WILL LIKELY BE THE STRONGEST TODAY INTO
TONIGHT AND THEN AGAIN FRIDAY INTO FRIDAY NIGHT AS THE PRESSURE
GRADIENT INCREASES IN ASSOCIATION WITH UPPER LEVEL DISTURBANCES
APPROACHING AND MOVING ACROSS THE LOWER MISSISSIPPI VALLEY. THE
MOST POTENT SYSTEM WILL BE AN UPPER LOW/TROUGH THAT WILL MOVE INTO
THE LOWER MISSISSIPPI VALLEY FRIDAY NIGHT AND EARLY SATURDAY AS IT
BEGINS TO TAKE ON A NEGATIVE TILT. AS A RESULT OF THE PERSISTENT
SOUTHEASTERLY AND THEN EVENTUALLY SOUTHERLY FLOW...TIDES WILL
REMAIN ABOVE NORMAL UNTIL THE COLD FRONTAL PASSAGE AT THE END OF
THE WEEK. TIDES ARE STILL RUNNING 1 TO 2 FEET ABOVE NORMAL AT MOST
LOCATIONS AND WITH THAT COASTAL FLOOD STATEMENTS WILL CONTINUE TO
BE ISSUED. A SMALL CRAFT ADVISORY HAS BEEN EXTENDED THROUGH FRIDAY
EVEN THOUGH SEAS MAY ACTUALLY FALL JUST BELOW 7 FT FOR A 6 TIME
FRAME THURSDAY AFTN ALONG THE NEAR SHORE. IN THE OUTER WATERS SEAS
WILL CONTINUE TO BUILD FROM 7 TO 10 AND POSSIBLY 11 FT BY FRI
AFTN. A SMALL CRAFT ADV HAS ALSO BEEN ISSUED FOR LAKES
PONTCHARTRAIN AND MAUREPAS FOR FRI MORNING AND THROUGH FRI AFTN.
/CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  66  75  65  80 /  90  80  90  60
BTR  66  77  65  83 /  80  80  90  60
MSY  69  75  67  82 /  80  80  80  60
GPT  68  74  65  77 /  80  80  90  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

GM...SMALL CRAFT ADVISORY FROM 10 AM FRIDAY TO 7 PM FRIDAY FOR THE
     FOLLOWING ZONES: AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

MS...FLASH FLOOD WATCH UNTIL 7 AM SATURDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...SMALL CRAFT ADVISORY FROM 10 AM FRIDAY TO 7 PM FRIDAY FOR THE
     FOLLOWING ZONES: AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

&&
Hazardous weather outlook, Mar 25, 8:03 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
903 PM CDT WED MAR 25 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-270215-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
903 PM CDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
SEVERE WEATHER...
A TORNADO WATCH IS IN EFFECT UNTIL 3 AM. THE HIGHEST POTENTIAL
WILL GENERALLY BE ALONG AND NORTH OF INTERSTATES 10 AND
12...MAINLY AFTER MIDNIGHT. HAZARDS ASSOCIATED WITH ANY SEVERE
THUNDERSTORMS WILL BE TORNADOES...LARGE HAIL...DAMAGING
WINDS...CONTINUOUS LIGHTNING AND VERY HEAVY RAIN.

HEAVY RAINFALL...
AS THE FRONT STALLS ACROSS THE REGION...THERE IS THE POSSIBILITY
OF SOME AREAS RECEIVING UP TO 3 INCHES OF RAIN BY MORNING...MAINLY
OVER SOUTHERN MISSISSIPPI AND ADJACENT LOUISIANA PARISHES. IF THIS
AMOUNT OF RAIN FALLS IN A SHORT PERIOD OF TIME...MINOR FLOODING OF
LOW LYING AREAS AND SOME ROADWAYS WILL OCCUR. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR THE ENTIRE AREA.

MARINE HAZARDS...
A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE GULF WATERS.
PERSISTENT SOUTHEAST WINDS AROUND 20 KNOTS WITH HIGHER GUSTS WILL
CONTINUE TO RESULT IN SWELL-ENHANCED SEA HEIGHTS OF 6 TO 9
FEET...MAINLY BEYOND 15 NAUTICAL MILES FROM SHORE. SMALL CRAFT
WILL NEED TO EXERCISE CAUTION OVER THE TIDAL LAKES.

HIGH TIDES...
MODERATE LONG FETCH SOUTHERLY WINDS OVER THE GULF WILL CONTINUE
TO KEEP TIDES 1 TO 2 FEET ABOVE NORMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERE WEATHER...
SEVERAL PERIODS OF STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED
THURSDAY THROUGH FRIDAY NIGHT. A FEW OF THESE MAY BE WIDESPREAD
SIGNIFICANT EVENTS. THE PERIODS MOST LIKELY TO PRODUCE SEVERE
WEATHER WILL BE EARLY THURSDAY MORNING...OVERNIGHT THURSDAY NIGHT
INTO FRIDAY MORNING...AND AGAIN FRIDAY NIGHT. THE ROUND FRIDAY
NIGHT HAS THE POTENTIAL TO PRODUCE THE MOST WIDESPREAD SEVERE
WEATHER. HAZARDS ASSOCIATED WITH THESE SEVERE THUNDERSTORMS WILL
BE TORNADOES...LARGE HAIL...DAMAGING WINDS...CONTINUOUS LIGHTNING
AND VERY HEAVY RAINFALL.

RIVER FLOODING...
THE PEARL RIVER REMAINS ABOVE FLOOD STAGE AT BOGALUSA AND AT PEARL
RIVER. ADDITIONALLY...THE ATCHAFALAYA RIVER AT MORGAN CITY HAS
RISEN TO FLOOD STAGE. REFER TO THE LATEST RIVER FLOOD STATEMENTS
FOR INFORMATION.

MARINE HAZARDS...
SOUTHEASTERLY WINDS WILL CONTINUE TO BRING LARGE SWELL TO THE
COASTAL WATERS THROUGH FRIDAY NIGHT. WIND SPEEDS ARE EXPECTED TO
CONTINUE AROUND 20 KNOTS CAUSING SEAS TO REMAIN FROM 6 TO 9 FEET.
A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE COASTAL WATERS
SATURDAY MORNING. SMALL CRAFT ADVISORIES WILL LIKELY CONTINUE
THROUGH SATURDAY.

COASTAL FLOODING...SOUTHEAST WINDS WILL CAUSE TIDES TO REMAIN 1
TO 2 FEET ABOVE NORMAL THROUGH FRIDAY NIGHT. ASTRONOMICAL TIDES
WILL BE AT THEIR HIGHEST FRIDAY AROUND NOON. THE STRONGEST WINDS
OVER THE GULF WATERS WILL COME JUST AHEAD OF THE COLD FRONT FRIDAY
AND FRIDAY NIGHT CAUSING TIDES TO BE 2 FEET OR MORE ABOVE NORMAL
LEVELS. FOR THIS REASON...ANOTHER COASTAL FLOOD WATCH MAY BE
ISSUED BEFORE FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED AT THIS TIME. SPOTTERS...EMERGENCY
MANAGERS AND FIRST RESPONDERS SHOULD MONITOR THE LATEST FORECASTS
AND STATEMENTS FOR UPDATED INFORMATION ON MULTIPLE SIGNIFICANT
WEATHER THREATS THROUGH EARLY SATURDAY.

In the hours before

Special weather statement, Mar 25, 8:14 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
914 PM CDT WED MAR 25 2009

LAZ034>040-046>050-056>058-MSZ068>071-260415-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-WILKINSON-AMITE-PIKE-WALTHALL-
INCLUDING THE CITIES OF...NEW ROADS...LIVONIA...
ST. FRANCISVILLE...JACKSON...CLINTON...GREENSBURG...MONTPELIER...
HAMMOND...PONCHATOULA...BOGALUSA...FRANKLINTON...SLIDELL...
MANDEVILLE...COVINGTON...LACOMBE...PLAQUEMINE...WHITE CASTLE...
PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE...GONZALES...
DONALDSONVILLE...DENHAM SPRINGS...WALKER...PIERRE PART...
LABADIEVILLE...PAINCOURTVILLE...LUTCHER...GRAMERCY...LAPLACE...
RESERVE...CENTREVILLE...WOODVILLE...GLOSTER...LIBERTY...CROSBY...
MCCOMB...TYLERTOWN
914 PM CDT WED MAR 25 2009

...SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...
...A TORNADO WATCH HAS BEEN POSTED UNTIL 3 AM CDT FOR ALL OF EAST-
   CENTRAL AND PORTIONS OF SOUTHEAST LOUISIANA AS WELL AS
   SOUTHWEST MISSISSIPPI...

A LARGE LINE OF SEVERE THUNDERSTORMS EXTENDED ACROSS NORTHWEST
AND WEST-CENTRAL LOUISIANA THIS EVENING...MOVING EAST AT 45 MPH.
DAMAGING WINDS AND ISOLATED TORNADOES CAN RESULT FROM THIS SQUALL
LINE TONIGHT. SOME LARGE HAIL AND VERY HEAVY RAINFALL WILL ALSO
OCCUR FROM THE STRONGER STORMS.

THIS LINE HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE AND
SOME HAIL IN WEST LOUISIANA SO FAR THIS EVENING. CONDITIONS ARE
FAVORABLE FOR THE LINE TO REMAIN INTENSE AS IT ENTERS THE EASTERN
SECTIONS OF LOUISIANA AND SOUTHWEST MISSISSIPPI OVERNIGHT.

YOU ARE URGED TO PAY CLOSE ATTENTION TO THE WEATHER SITUATION
TONIGHT. CHECK THE BATTERIES IN YOUR NOAA ALL HAZARDS RADIO AND BE
SURE IT IS WORKING PROPERLY BEFORE GOING TO BED. LEAVE IT IN THE
ALERT ON MODE. HAVE A PLAN OF ACTION IN THE EVENT A SEVERE
THUNDERSTORM OR TORNADO WARNING IS ISSUED FOR YOUR AREA.

24/RR
Special weather statement, Mar 25, 10:11 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1111 PM CDT WED MAR 25 2009

LAZ034>040-046>050-056>058-MSZ068>071-260615-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-WILKINSON-AMITE-PIKE-WALTHALL-
INCLUDING THE CITIES OF...NEW ROADS...LIVONIA...
ST. FRANCISVILLE...JACKSON...CLINTON...GREENSBURG...MONTPELIER...
HAMMOND...PONCHATOULA...BOGALUSA...FRANKLINTON...SLIDELL...
MANDEVILLE...COVINGTON...LACOMBE...PLAQUEMINE...WHITE CASTLE...
PORT ALLEN...ADDIS...BRUSLY...BATON ROUGE...GONZALES...
DONALDSONVILLE...DENHAM SPRINGS...WALKER...PIERRE PART...
LABADIEVILLE...PAINCOURTVILLE...LUTCHER...GRAMERCY...LAPLACE...
RESERVE...CENTREVILLE...WOODVILLE...GLOSTER...LIBERTY...CROSBY...
MCCOMB...TYLERTOWN
1111 PM CDT WED MAR 25 2009

...STRONG TO SEVERE STORMS APPROACHING EXTREME SOUTHWEST MISSISSIPPI
   AND UPPER ATCHAFALAYA RIVER PARISHES...
...TORNADO WATCH NUMBER 66 IS IN EFFECT UNTIL 3AM CDT...

AT 11 PM CDT...A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS
EXTENDED FROM WEST-CENTRAL MISSISSIPPI INTO CENTRAL
LOUISIANA...MOVING EAST AT 30 MPH. SOME STORMS ALONG THIS LINE
HAVE A HISTORY OF PRODUCING DAMAGING WINDS...POWER OUTAGES AND
SOME LARGE HAIL THIS EVENING.

THESE STORMS SHOULD ENTER WILKINSON COUNTY MISSISSIPPI AND UPPER
POINTE COUPEE PARISH BY MIDNIGHT...THEN CONTINUE TO PUSH EASTWARD
INTO PIKE COUNTY AND THE GREATER BATON ROUGE AREA BY 130 AM CDT.

PLEASE ENSURE YOUR NOAA ALL HAZARDS RADIO IS WORKING PROPERLY AND
SET ON THE ALERT ON MODE TO RECEIVE AND ACTIVATE THE TONE ALERT IF
A WARNING IS ISSUED FOR YOUR AREA. THERE IS A THREAT FOR TORNADOES
WITH THESE STORMS. HAVE A PLAN OF ACTION IN PLACE IN THE EVENT
SEVERE THUNDERSTORMS MOVE INTO YOUR AREA.

24/RR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 8 flash flood, 5 tornado, 2 hail, 1 coastal flood. Local standard time, as filed.

Thunderstorm Wind, Assumption

When
March 25, 10:30 PM CST
Where
Assumption County, 3 mi WSW of Paincourtville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.963, -91.116

Trees were blown down in Pierre Part.

Thunderstorm Wind, Assumption

When
March 25, 10:45 PM CST
Where
Assumption County, Labadieville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.830, -90.970

Thunderstorm winds damaged two trailers on Highway 1010. One trailer had its roof ripped off and another trailer was blown over on its side.

Hail, Jefferson

When
March 25, 10:50 PM CST
Where
Jefferson County, Metairie
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.980, -90.150

Thunderstorm Wind, West Baton Rouge

When
March 26, 12:00 AM CST to 12:05 AM CST
Where
West Baton Rouge County, Brusly
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.380, -91.230

Numerous power poles were knocked down with multiple electrical transformers blown off poles. Also, scattered trees were knocked down and a roof was ripped off of a house along Antonio Road near Highway 1.

Thunderstorm Wind, East Baton Rouge

When
March 26, 12:05 AM CST to 12:15 AM CST
Where
East Baton Rouge County, Baton Rouge
Measured
70 kt (81 mph) estimated gust
Property damage
$4.5 million
Reported by
Broadcast Media
Coordinates
30.470, -91.170

Thunderstorm winds knocked down numerous trees and power lines throughout the city. A tree fell on a house on Stanford Avenue. Significant tree damage occurred around the Louisiana State University campus and in the Southdowns area. Scattered commercial signs along Perkins Road were blown down. Significant structural damage occurred to the Louisiana State University football indoor facility and several other buildings had roof damage. Damage at the LSU campus was estimated around four million dollars. A survey crew estimated sustained winds speeds near 80 mph. The Baton Rouge ASOS equipment at Baton Rouge Ryan Field Airport located north of the worst damage recorded at 67 mph wind gust. Entergy Louisiana reported that more than 14,600 of their customers were without power in East Baton Rouge Parish.

Thunderstorm Wind, Livingston

When
March 26, 12:30 AM CST to 12:40 AM CST
Where
Livingston County, 0.37 mi SSW of Watson to 1.67 mi SSE of Walker
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.575, -90.953

Widespread tree and power line damage due to thunderstorm winds was observed across Livingston Parish. Some of the worst daamge was along State Highway 1020 where power lines and trees blocked the road. Also, more concentrated tree and power line damage was reported along Highway 447 south of Interstate 12 and along Hood Road south of Walker.

Tornado, Tangipahoa

When
March 26, 12:58 AM CST to 1:00 AM CST
Where
Tangipahoa County, 0.62 mi NNE of Independence to 1.22 mi ENE of Independence
Rating
EF1
Path length
0.75 mi
Path width
50 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
30.638, -90.495

A National Weather Service ground storm survey indicated a tornado path of approximately three quarters of a mile long and 50 yards wide in the vicinity of School Road and Highway 40. Seven homes were damaged, one mobile home was destroyed, and one trailer heavily damaged. One minor injury was reported. Several large trees were uprooted and broken off. The maximum estimated wind speeds associated with this tornado were in the 100 to 110 mph range.

Thunderstorm Wind, Tangipahoa

When
March 26, 1:05 AM CST
Where
Tangipahoa County, Loranger
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
30.630, -90.400

A power pole was knocked down along Highway 40 near Loranger.

Thunderstorm Wind, Washington

When
March 26, 1:44 AM CST
Where
Washington County, Bogalusa
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
30.770, -89.850

Thunderstorm wind gusts blew down one tree and large tree branches.

Tornado, St. Tammany

When
March 26, 2:43 AM CST to 2:44 AM CST
Where
St. Tammany County, 2 mi SSE of Slidell
Rating
EF0
Path length
0.15 mi
Path width
25 yd
Property damage
$750
Reported by
NWS Storm Survey
Coordinates
30.243, -89.767

A very weak tornado briefly touched down in the Springhill subdivision. The tornado was only about 25 yards wide with a path length of approximately 250 yards. The tornado resulted in minor tree damage and caused yard items to be blown around. The estimated wind speed associated with this tornado was around 65 mph.

Tornado, Ascension

When
March 26, 10:12 PM CST to 10:16 PM CST
Where
Ascension County, 0.7 mi ESE of Weber City to 0.6 mi NNE of Gonzales Bishop Arpt
Rating
EF1
Path length
1.75 mi
Path width
50 yd
Property damage
$120,000
Reported by
NWS Storm Survey
Coordinates
30.226, -90.869

A tornado touched down in the St. Amant community. One house was moved off of its foundation and had its roof blown off. A large metal commercial building was heavily damaged. Emergency management officials reported that one structure was destroyed, 10 structures received severe damage, and 20 structures moderate damage. The path length of the tornado was approximately 1.75 miles and the path width 50 yards.

Tornado, Livingston

When
March 26, 10:28 PM CST to 10:30 PM CST
Where
Livingston County, 5 mi W of Killian
Rating
EF0
Path length
0.2 mi
Path width
150 yd
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
30.370, -90.664

A National Weather Service storm survey indicated that a weak tornado briefly touched down just west of Kilian along Miller Road. Numerous trees were uprooted, a trailer was overturned, and a barn received minor damage.

Hail, Terrebonne

When
March 26, 11:14 PM CST
Where
Terrebonne County, Houma
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.600, -90.720

Nickel size hail was observed.

Thunderstorm Wind, St. James

When
March 26, 11:15 PM CST
Where
St. James County, Vacherie
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
30.000, -90.720

Thunderstorm wind gusts knocked down a power pole, overturned one mobile home and caused roof damage in the Vacherie community.

Thunderstorm Wind, St. John the Baptist

When
March 26, 11:30 PM CST
Where
St. John the Baptist County, Edgard
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
30.050, -90.570

Thunderstorm winds destroyed one trailer and knocked two trailers off of their blocks. Several tree limbs were knocked down and a tree fell on a house.

Thunderstorm Wind, St. Charles

When
March 26, 11:45 PM CST
Where
St. Charles County, 3 mi ESE of Des Allemands
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
29.813, -90.424

Power utility reported eight power poles knocked down along Bayou Gauche Road.

Thunderstorm Wind, Orleans

When
March 27, 12:00 AM CST
Where
Orleans County, 12 mi NE of (New)lkfrnt Arpt New
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Airplane Pilot
Coordinates
30.173, -89.888

Trees were knocked down in eastern Orleans parish along Highway 11 in Irish Bayou.

Tornado, St. Tammany

When
March 27, 12:30 AM CST to 12:32 AM CST
Where
St. Tammany County, 3 mi N of Pearl River
Rating
EF1
Path length
0.3 mi
Path width
150 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.423, -89.750

A National Weather Service storm survey indicated that a tornado briefly touched down just north of Hickory. The tornado caused substantial roof damage to 3 homes near Highway 41.

Flash Flood, Lafourche

When
March 27, 2:25 AM CST to 6:25 AM CST
Where
Lafourche County, Raceland to 0.75 mi W of Lewistown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.730, -90.600

Widespread and severe flooding occurred in areas of Lafourche Parish due to heavy rain. It was estimated that around 150 homes and businesses flooded. Most of the flooded structures had 2 to 5 inches of water in them; however, a few had up to 18 inches of water. Lockport had 8 businesses, 51 homes, and some apartment complexes flooded. Bayou blue had 25 homes flooded. Mathews had 20 homes flooded.

Flash Flood, Terrebonne

When
March 27, 3:15 AM CST to 8:15 AM CST
Where
Terrebonne County, Houma to 0.5 mi NE of Bourg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.600, -90.720

Widespread and severe flooding occurred in many areas of Terrebonne Parish. It was estimated that around 240 homes and businesses were flooded. Numerous roads around the parish were flooded.

Flash Flood, St. Charles

When
March 27, 3:15 AM CST to 5:15 AM CST
Where
St. Charles County, Destrehan to 0.18 mi ESE of Luling Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.970, -90.380

Heavy rainfall resulted in major street flooding around Destrehan, Luling, and St. Rose.

Flash Flood, Jefferson

When
March 27, 4:15 AM CST to 6:15 AM CST
Where
Jefferson County, Westwego to 0.53 mi ESE of Westwego Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.900, -90.130

Heavy rainfall flooded numerous roadways and some homes and vehicles on the Westbank of Jefferson Parish.

Flash Flood, Orleans

When
March 27, 4:45 AM CST to 6:45 AM CST
Where
Orleans County, 1.19 mi W of Algiers to 2.41 mi SSW of Gentilly
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.948, -90.070

Many streets were flooded due to heavy rain and numerous vehicles were under water.

Flash Flood, Plaquemines

When
March 27, 4:45 AM CST to 6:45 AM CST
Where
Plaquemines County, Belle Chasse to 1.05 mi W of (Nbg)nas New Orleans
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.870, -89.980

Some homes and a number of vehicles were flooded due to heavy rain.

Coastal Flood, Lower Lafourche

When
March 27, 4:45 AM CST to 10:45 AM CST
Where
Lower Lafourche forecast zone
Reported by
Emergency Manager

Coastal flooding was observed outside the levee system at Larose where a shipyard was under 2 feet of water.

Flash Flood, St. Bernard

When
March 27, 4:45 AM CST to 6:45 AM CST
Where
St. Bernard County, Chalmette to 1.17 mi E of Arabi
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.930, -89.970

Heavy rainfall flooded a number of roadways and vehicles around Chalmette.

Flash Flood, Washington

When
March 27, 9:30 PM CST to 11:30 PM CST
Where
Washington County, 2.2 mi W of Warnerton to 1.12 mi SSW of Richardson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.983, -90.217

Numerous roadways across the parish were impacted by high water due to heavy rain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyThe tornado archive for Louisiana, 2009Warnings in Louisiana, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160961, 160962, 160963, 160820, 160818, 160827, 160833, 160835, 162209, 160836, 160954, 160955, 160951, 162207, 160952, 162208, 160972, 160971, 160988, 160987, 160995, 160994, 160989, 160990, 160991, 160992, 160986.